Abstract: SA-PO1014

Thiamine Deficiency Leading to Severe Lactic Acidosis

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Ibrahim, Jamil, Northwell, Mineola, New York, United States
  • Ross, Daniel W., None, Great Neck, New York, United States
  • Jhaveri, Kenar D., Hofstra Northwell School of Medicine- Northwell health system, Great neck, New York, United States
  • Barnett, Richard L., None, Great Neck, New York, United States
Background

Sepsis and drug induced lactic acidosis are encountered commonly in clinical practice. Lactic acidosis is a rare side effect of thiamine deficiency. Here we will describe a confounding case of Type B lactic acidosis rapidly reversed by thiamine infusion.

Methods

An 88 year old Chinese woman with heart failure on furosemide, tricuspid regurgitation, hypertension, right hand nerve palsy, chronic anemia secondary to beta thalassemia intermedia presented with worsening shortness of breath. She was noted to have a poor diet that featured mainly porridge and polished white rice. Early in her admission she exhibited a lactic acid of 10.8 mmol/L without signs of infection or impending hemodynamic collapse; no complaints apart from shortness of breath. Her elevated lactic acid raised concerns for a major ischemic compromise; clinical stability and absent lab and imaging findings of any end organ damage suggested an alternate cause of her lactic acidosis. Her lactic acid rose to19 mmol/L two days after admission. She was started on an intravenous bicarbonate infusion in order to mitigate further worsening acidosis without success. Her anion gap increased to39 mmol/L, while serum bicarbonate declined to less than 10 mmol/L. Given her dietary history, diuretic use and ethnicity, a diagnosis of thiamine deficiency was made and empirically received 1 dose of thiamine 100 mg intravenously. Her lactic acid level plummeted within hours to 2.7 mmol/L her anion gap closed and serum bicarbonate increased to 32; this alkalosis likely resulted from the HCO3 infusion concurrent with rapid lactate metabolism.

Conclusion

Thiamine deficiency can lead to wet and dry beri beri, usually seen in alcoholics with/without poor nutrition, weight loss surgery and parenteral therapy if adequate thiamine is not provided. Studies have suggested that subclinical thiamine deficiency is common among hospitalized patients with heart failure, especially if they are treated with loop diuretics but lactic acidosis is uncommon. Nonetheless it should be considered in susceptible individuals such as our patient. The bicarbonate drip further accelerated the rise in lactic acid by creating a low intracellular [H+] environment that stimulates phosphofructokinase activity and hence glycolysis. The extremely rapid disposal of lactic acid consequent to thiamine mediated stimulation of pyruvate dehydrogenase was diagnostic.